Missouri, 2002Damaging Wind in Missouri, May 8, 2002
May 8, 2002 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 6 hours 25 minutes earlier.
Area forecast discussion, May 8, 2:35 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED MAY 8 2002
STG 85H FLOW OVRRUNNING COOL DOME OF OUTFLOW AMS HAS BEEN GENERATING
WRM ADVTN TYPE PCPN PTRN OVR CWFA SINCE ERY AFTN. STMS HV BEEN
BEHAVING SO FAR...ALTHO SPOTTY DOWNPOURS HV BEEN OCRG NE OF STL AREA
SINCE ARND 230 PM.
WHILE WELL NEED TO KP AN EYE ON ABV CNVTN...MAIN STORM CONCERN FOR
TNGT IS WITH THE STMS THAT WL FORM AND PUSH E AHD OF STG CDFNT.
ALTHO INITIAL CNVTN OVR E KS/W MO IS VRY CELLULAR IN NATURE...SURE
LKS LIKE BY THE TIME THE STMS AFFECT MOST OF OUR AREA A FAST MOVG
SQUALL LN WL BE THE MAIN CNVTV MODE. WL CERTAINLY EMPHASIZE SVR
THRT IN THE AFTN ZN PKG.
OTHER CONCERN FOR TNGT IS OBVIOUSLY HOW MUCH RAIN WL FALL. THE GD
NEWS IS THAT THE STMS SHUD BE FAST MOVERS...WHICH WL SMWHAT LIMIT
RAINFALL. THE BAD NEWS IS THAT THE STMS WL STILL BE ABLE TO PRODUCE
A LOT OF RAIN IN A SHORT PD OF TIME...WITH AMS PWS OF 1.5 INCHES
FUELING STMS. AND WITH THE GROUND SO SATURATED FLASH FLOOD
POTENTIAL RMNS HIGH. FLOOD WATCH IS ALREADY IN EFFECT...AND WL CONT
IN UPCOMING ZN PKG.
APRS WELL FINALLY GET A WELL NEEDED...BUT SHORT BRK...IN THE WET WX
ON THU...AS LINGERING PCPN ENDS ERY THU MRNG IN THE FAR SE ZNS...AND
THEN RDGG CONTS DRY CONDS THU AFTN INTO MOST OF THE DAY FRI.
HWVR...MDLS ARE ALREADY FCSTG RETURN FLO...AND RETURN OF UNSTBL
AMS...BY FRI NGT...WITH PCPN THRT CONT DURG WKEND.
.STL...FLOOD WATCH TNGT FOR ENTIRE CWA.
TRUETT
In the hours before
Special weather statement, May 8, 5:45 PM CST, 3 hours 15 minutes before
MOZ026-034-090200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED MAY 8 2002
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. INTENSE LIGHTNING WILL ACCOMPANY THE STORMS ALONG WITH
HEAVY RAIN. PERSONS IN PARIS...HOLLIDAY...GRANVILLE...AND SHELBINA
SHOULD BE ON THE ALERT FOR SEVERE WEATHER BETWEEN 645 PM AND 730 PM
CDT.
Local storm report, May 8, 5:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM MADISON MO 0.75 INCH HAIL
05/08/02 MONROE SHERIFF REPORTED DIME
SIZED HAIL IN MADISONLocal storm report, May 8, 6:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM PARIS MO WIND DAMAGE
05/08/02 MONROE TELEPHONE LINES DOWN
SOUTH OF PARISSpecial weather statement, May 8, 6:15 PM CST, 2 hours 45 minutes before
MOZ027-035-090130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT WED MAY 8 2002
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN MONROE CITY...NEW
LONDON...RENSSELAER...WARREN...AND PALMYRA SHOULD BE ON THE ALERT FOR
SEVERE WEATHER BETWEEN 715 PM AND 815 PM CDT. WIND GUSTS OF 35 TO 45
MPH ALONG WITH TORRENTIAL RAIN IS POSSIBLE WITH THE STORMS.
Special weather statement, May 8, 8:30 PM CST, 30 minutes before
MOZ018-019-026-027-034>036-090330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT WED MAY 8 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING ACROSS THE
REGION THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN
SHELBYVILLE...PARIS...NEW LONDON...MONROE CITY...MEXICO...AND PERRY
SHOULD BE ON THE ALERT FOR SEVERE WEATHER BETWEEN 930 PM AND 1030 PM
CDT. WIND GUSTS OF 35 TO 45 MPH ALONG WITH TORRENTIAL RAIN CAN BE
EXPECTED WITH THE STRONGER STORMS.
Special weather statement, May 8, 8:55 PM CST, 5 minutes before
MOZ036-042-048>051-059-090400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 PM CDT WED MAY 8 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN FULTON...LINN...
MONTGOMERY CITY...KINGDOM CITY...AND BOWLING GREEN SHOULD BE ON THE
ALERT FOR SEVERE WEATHER BETWEEN 1000 PM AND 1100 PM CDT. WIND GUSTS
OF 35 TO 50 MPH ALONG WITH TORRENTIAL RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS.
Thunderstorm Wind, Callaway
- When
- May 8, 9:00 PM CST
- Where
- Callaway County, 1 mi N of Kingdom City
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.967, -91.917
The County Sheriff reported trees and power lines down and farm outbuildings damaged by winds just north of Kingdom City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291842.